- Public Health
- Behavioral Health
- Substance Use
Overdose deaths are preventable. We have the tools we need to stop people from dying from drugs.
You can reverse an overdose if you know what to do and you act in time. Whether you use drugs, love someone who does, or just care about the people in your community, it’s important to be prepared if you encounter someone who is overdosing.
What is fentanyl and why does it matter?
Fentanyl is responsible for more overdoses than any other opioid. It’s important to know what fentanyl is and how you can reduce risks of an overdose.
- Fentanyl is a synthetic opioid that is 50 times more potent than heroin.
- Fentanyl can be laced in most powders, pills, and liquids. Drug users can unknowingly consume fentanyl-laced substances
- Knock-off drugs that resemble pharmaceuticals are on the rise. It is possible these pills, such as oxycodone, Adderall, Xanax, etc. may contain fentanyl
- Overdose deaths involving fentanyl have quadrupled in recent years.
- Fentanyl is present in San Miguel County
- Fentanyl cannot be detected by sight, taste, smell or touch
- You cannot overdose by simply touching fentanyl
Signs of an Overdose
Overdoses happen when someone consumes a toxic amount of one or multiple drugs. An overdose is a medical emergency, so if you think that you or another person is currently overdosing it is critical to call 911 immediately. Common signs of an opioid overdose include:
- Blue or purple fingernails or lips
- Unresponsive to voice or touch
- Pinpoint-sized pupils
- Slow or irregular heartbeat
- Slow or irregular breathing
- Pale, clammy skin
Test your drugs
Testing your drugs is the only way to know if there is fentanyl in it. Fentanyl Test Strips (FTS) are small strips of paper that can detect the presence of fentanyl in all different kinds of drugs (cocaine, methamphetamine, heroin, etc.) and drug forms (pills, powder, and injectables).
Public Health has free naloxone (Narcan) and fentanyl test strips for anyone to pick up. Resources are free, confidential, without judgement, and no ID needed.
Learn more about the following:
Detailed FTS instructions [PDF]
To Pick Up Fentanyl Test Strips and Narcan:
San Miguel County Public Health Department
3rd Floor, 333 W Colorado Ave, Telluride, CO 81435
Office Hours: Monday - Friday, 9-5 PM.
The best way to prepare for an opioid emergency is to have Naloxone on hand. Naloxone immediately reverses the effects of opioids in the body. It’s a simple nasal spray that does not provide a high, is not addicting, and can save a life. Naloxone should be stored at temperatures between 59-77 degrees Fahrenheit and typically has a 2-year shelf life.
Where can I get Naloxone?
Narcan is available for free at the following locations:
- San Miguel County Public Health Department
333 W. Colorado Ave, #315, Telluride, CO
Office Hours: Monday - Friday, 9 AM - 5 PM
Resources are free, confidential, without judgement, and no ID needed.
- Telluride Medical Center
500 W Pacific Ave, Telluride, CO 81435
How to Use Narcan
- Narcan Opioid Overdose Response Instructions (PDF)
- Online Narcan Training first Friday of every month - High Rockies Harm Reduction
Substance Use Resources
- Lift The Label -supporting someone with addiction
- Opi Rescue App (Phone App)
- High Rockies Harm Reduction
- neverusealone.com or call 800-484-3731
- Drug Addiction hotline: 855-977-8476
- Substance Abuse Hotline: (800) 622(HELP)4357
Mental Health Services
- Axis 24hr Support (970) 252-6220
- Axis Health System
- Behavioral Health Fund-application
- Tri Country Health Network
- NAMI Family to Family support group
- Mental health first aid
- San Miguel County Sheriff Dispatch: (970) 728-1911
- National Suicide Prevention Lifeline- 1-800-273-8255
- Mystrength: a free 24/7 online wellness tool
- Center for Mental Health (970) 252-6220
- Call 1-844-493-8255 or text "TALK" to 38255 - Colorado Crisis Services
- Western Colorado 211
- Your Life Your Voice
Lower your risk of overdose
In addition to using fentanyl test strips to know if fentanyl is in your drugs, there are other ways to lower your risk of overdose. You can take steps to keep yourself and others safe:
- Keep naloxone readily available on you and at home. Pick up free Narcan at the public health department if you or someone you know is at risk for an overdose.
- Avoid mixing drugs. Mixing multiple stimulants like methamphetamine and cocaine, depressants like opioids and alcohol, or a combination of both can cause harm and potentially death.
- Don’t rely on a previous source or experience. Knowing where your drugs come from doesn’t mean they’re safe. And even if you have used drugs before, your body could react differently every time.
- Never use drugs alone. Make sure the people around you are aware when you have taken drugs in case they need to give you naloxone or call for emergency assistance. You can also call Never Use Alone (800-484-3731) for a judgement free call line to connect to a person while using drugs.
- Ask for help if you’re ready to get treatment for your addiction. Recovery from substance use disorders is possible—it’s okay to ask for help. You can find evidence-based treatment and service options near you by visiting findtreatment.gov or by calling the 24/7, National Helpline at 800-662-HELP (4357).